Winter Weather, Banks
- When
- February 16, 8:00 PM EST to February 17, 3:00 AM EST
- Where
- Banks forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
A very strong wedge of cold air, associated with a Canadian high pressure system over the mid-Atlantic, nosed down the east side of the Appalachians into north and east Georgia. Warm air just above the layer of cold air resulted in light freezing rain and freezing drizzle in several northeast Georgia counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A very strong wedge of cold air, associated with a Canadian high pressure system over the mid-Atlantic, nosed down the east side of the Appalachians into north and east Georgia. Warm air just above the layer of cold air resulted in light freezing rain and freezing drizzle in several northeast Georgia counties. The area most affected was between Danielsville, Washington, Lexington, and Jefferson. Just a light glazing of ice was reported in these counties, primarily on trees, power lines, and bridges. No significant problems were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 16, 3:30 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EST SUN FEB 16 2003
BAND OF SHOWERS WORKING ITS WAY ACROSS NORTHWEST GEORGIA AT THE
MOMENT...AHEAD OF COLD FRONT FRONT PROGGED TO PUSH ACROSS THE COUNTY
WARNING AREA TONIGHT AS WEDGE WEAKENS AND PULLS NORTHEAST. WEDGE OF
COLD AIR ALONG THE APPALACHIANS INTO NORTH GEORGIA WITH TEMPS
HOVERING NEAR THE FREEZING MARK IN THE NORTHEAST. WITH BAND OF
PRECIP EXPECTED TO PUSH THROUGH THAT AREA LATE TODAY/TONIGHT...
EXPECT TO SEE SOME REPORTS OF FREEZING RAIN AND SLEET WITH SOME
LIGHT ACCUMULATIONS POSSIBLE. WILL ISSUE ADVISORY TO COVER.
ELSEWHERE...LOOK FOR TEMPS TO STAY WARM ENOUGH TO BE ALL LIQUID.
WITH WRAP-AROUND...COULD SEE LIGHT PRECIP (RAIN OR DRIZZLE)
...ESPECIALLY EXTREME NORTH...THROUGH MUCH OF THE NIGHT THROUGH
MONDAY MORNING. CURRENT FORECAST ALREADY TRENDING THAT WAY AND WILL
BE CONTINUED. NONETHELESS EXPECT ALL PRECIP TO END BY AFTERNOON AS
SURFACE LOW CONTINUES TO PULL NORTHEAST OFF THE ATLANTIC SEABOARD.
HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST U.S. BEHIND THE FRONT WITH
DRIER WEATHER AND TEMPS BACK TO MORE NORMAL LEVELS TUESDAY AND
WEDNESDAY. NEXT SYSTEM PROGGED TO MOVE INTO THE MISSISSIPPI VALLEY
THURSDAY WITH MODELS KEEPING BEST MOISTURE NORTH AND WEST OF
GEORGIA. AS SYSTEM GETS CLOSER FRIDAY...BETTER CHANCE FOR PRECIP
FRIDAY INTO SATURDAY. SYSTEM LOOKS TO PULL OUT OF THE AREA LATE
SATURDAY/SATURDAY NIGHT WITH DRY AND COOLER WEATHER ON TAP FOR
SUNDAY.
.PRELIMINARY POINT TEMPS/POPS...
KATL 36 45 31 55 / 50 20 10 10
KAHN 33 44 31 57 / 50 30 10 10
KGVL 31 43 31 54 / 50 30 10 10
KRMG 36 45 28 54 / 50 20 10 10
KCSG 43 51 34 61 / 50 20 10 10
KMCN 42 53 33 59 / 50 20 10 10
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...WINTER WEATHER ADVISORY FOR PORTIONS OF NORTHEAST GEORGIA
LATE TODAY AND TONIGHT.GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 648 PM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ...WINTER WEATHER ADVISORY FOR NORTHEAST GEORGIA THROUGH EARLY MONDAY MORNING... .SYNOPSIS... COLD AIR CONTINUES TO NOSE DOWN THE EAST SIDE OF THE APPALACHIANS THANKS TO A VERY STRONG CANADIAN HIGH PRESSURE SYSTEM IN NEW ENGLAND. MEANWHILE...AN UPPER-LEVEL LOW PRESSURE SYSTEM IS MOVING SLOWLY THROUGH THE LOWER MISSISSIPPI VALLEY...TRIGGERING PATCHES OF LIGHT PRECIPITATION. .PRIMARY THREAT... TEMPERATURES IN NORTHEAST GEORGIA...GENERALLY NORTHEAST OF A WASHINGTON...TO LAWRENCEVILLE...TO BLUE RIDGE LINE WILL REMAIN AT OR JUST BELOW 32 DEGREES OVERNIGHT. WITH PATCHES OF LIGHT PRECIPITATION EXPECTED TO MOVE ACROSS THIS AREA OVERNIGHT...PERIODS OF LIGHT FREEZING RAIN...FREEZING DRIZZLE...AND EVEN SOME SLEET CAN BE EXPECTED. ACCUMULATIONS OF FROZEN PRECIPITATION ARE EXPECTED TO BE MINOR AND GENERALLY CONFINED TO ELEVATED SURFACES SUCH AS TREES...POWER LINES...BRIDGES AND OVERPASSES. SIGNIFICANT ACCUMULATIONS OF ICE ARE NOT EXPECTED. .DISCUSSION... VERY COLD AIR WILL CONTINUE TO NOSE DOWN THE EAST SIDE OF THE APPALACHIANS INTO NORTH GEORGIA THROUGH EARLY MONDAY. MEANWHILE...AN UPPER-LEVEL LOW PRESSURE AREA WILL MOVE SLOWLY FROM MISSISSIPPI INTO NORTH GEORGIA MONDAY MORNING. PERIODS OF LIGHT PRECIPITATION CAN BE EXPECTED OVERNIGHT UNTIL THIS SYSTEM PASSES THE AREA MONDAY MORNING. PERIODS OF LIGHT RAIN OR DRIZZLE CAN BE EXPECTED ACROSS NORTH GEORGIA OVERNIGHT. IN NORTHEAST GEORGIA...EAST OF A WASHINGTON...TO LAWRENCEVILLE...TO BLUE RIDGE LINE...TEMPERATURES WILL REMAIN AT OR BELOW FREEZING AND PRECIPITATION WILL FALL AS LIGHT FREEZING RAIN...FREEZING DRIZZLE...AND LIGHT SLEET. SLIGHTLY WARMER AIR WILL RETURN TO NORTH GEORGIA MONDAY AS THE WEDGE OF COLD AIR RETREATS TO THE EAST AND WINDS SHIFT TO THE WEST. THUS...THE THREAT OF FROZEN PRECIPITATION WILL END MONDAY MORNING. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC. RAB
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340929, 5340930, 5340931, 5340932, 5340933, 5340934.